Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
For all other reactions, especially severe reactions, self-treatment is not recommended. Have a companion drive the person to the hospital emergency department, or call 9-1-1. Here's what to do while waiting for the ambulance:
Try to stay calm.
If it's possible to identify the cause of the reaction, prevent further exposure.
Give the person an antihistamine (1 to 2 tablets or capsules of diphenhydramine [Benadryl]) if they can swallow without difficulty.
If the person is wheezing or having difficulty breathing, have them use an inhaled bronchodilator such as albuterol (Proventil) or epinephrine (Primatene Mist) if one is available. These inhaled medications dilate the airway.
If the person is feeling lightheaded or faint, have them lie down and raise their legs higher than their head to help blood flow to the brain.
If the person has been given an epinephrine kit, they should inject themselves as they have been instructed. The kit provides a premeasured dose of epinephrine, a prescription drug that rapidly reverses the most serious symptoms (see
Food Allergy Follow-up).
Bystanders should administer CPR to a person who becomes unconscious and stops breathing or does not have a pulse.
If at all possible, the person or their companion should be prepared to tell medical personnel what medications they have taken that day, what they usually take, and their allergy history.